Skip to main content
×
×
Home

Thioridazine and sudden unexplained death in psychiatric in-patients

  • J. G. Reilly (a1), S. A. Ayis (a2), I. N. Ferrier (a1), S. J. Jones (a2) and S. H. L. Thomas (a2)...
Abstract
Background

Sudden death has been linked to antipsychotic therapy but the relative risk associated with specific drugs is unknown.

Aims

To assess the risk of sudden unexplained death associated with antipsychotic drug therapy and its relation to drug dose and individual agents.

Method

A case-control study of psychiatric in-patients dying suddenly in five hospitals in the north-east of England and surviving controls matched for age, gender and mental disorder. Logistic regression analysis was used to identify significant risk factors, and odds ratios were calculated.

Results

Sixty-nine case-control clusters were identified. Probable sudden unexplained death was significantly associated with hypertension, ischaemic heart disease and current treatment with thioridazine (adjusted odds ratio=5.3, 95% CI 1.7–16.2, P=0.004). There was no significant association with other individual antipsychotic drugs.

Conclusions

Thioridazine alone was associated with sudden unexplained death, the likely mechanism being drug— induced arrythmia.

  • View HTML
    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Thioridazine and sudden unexplained death in psychiatric in-patients
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Thioridazine and sudden unexplained death in psychiatric in-patients
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Thioridazine and sudden unexplained death in psychiatric in-patients
      Available formats
      ×
Copyright
Corresponding author
Dr S. H. L. Thomas, Wblfson Unit of Clinical Pharmacology, University of Newcastle, Newcastle NE2 4HH, UK. Tel: 0191 222 8094; fax: 0191 261 5733; e-mail: simon.thomas@ncl.ac.uk
Footnotes
Hide All

See editorial, pp. 483–484, this issue.

Declaration of interest

None.

Footnotes
References
Hide All
Appleby, L., Thomas, S., Ferrier, I., et al (2000) Sudden unexplained death in psychiatric in-patients. British Journal of Psychiatry, 176, 405406.
Ballinger, B. & Ramsay, A. (1976) Death and drug therapy in a psychiatric hospital. Gerontology, 22, 220226.
British Medical Association & Royal Pharmaceutical Society of Great Britain (2000) British National Formulary (September issue). London & Wallingford: BMJ Books & Pharmaceutical Press.
Buckley, N. A., Whyte, I. M. & Dawson, A. H. (1995) Cardiotoxicity more common in thioridazine overdose than with other neuroleptics. Journal of Toxicology – Clinical Toxicology, 33, 199204.
Committee on Safety of Medicines (2001) QT interval prolongation with antipsychotics. Current Problems in Pharmacovigilance, 27, 4.
Coull, D., Dingwall-Fordyce, I., Scott:, A., et al (1970) Amitriptyline and cardiac disease. Risk of sudden death identified by monitoring system. Lancet, 19, 590591.
Davis, J. & Zhang, M. (1988) Sudden death in psychiatric patients. Psychiatric Annals, 18, 311319.
Denvir, M. A., Sood, A., Dow, R., et al (1998) Thioridazine, diarrhoea and torsades de pointe. Journal of the Royal Society of Medicine, 91, 145147.
Drolet, B., Vincent, F., Rail, J., et al (1999) Thioridazine lengthens repolarization of cardiac ventricular myocytes by blocking the delayed rectifier potassium current. Journal of Pharmacology & Experimental Therapeutics, 288, 12611268.
Fritze, J. & Bandelow, B. (1998) The QT-interval and the new, atypical neuroleptic sertindole. Psychopharmakotherapie, 5, 115120.
Fulop, G., Phillips, R., Shapiro, A., et al (1987) ECG changes during haloperidol and pimozide treatment of Tourette's Disorder. American Journal of Psychiatry, 144, 673675.
Harris, E. C. & Barraclough, B. (1998) Excess mortality of mental disorder. British Journal of Psychiatry, 173, 1153.
Jusic, N. & Lader, M. (1994) Post-mortem antipsychotic drug concentrations and unexplained deaths. British Journal of Psychiatry, 165, 787791.
Kiriike, N., Maeda, Y., Nishiwaki, S., et al (1987) Iatrogenic torsade de pointes induced by thioridazine. Biological Psychiatry, 22, 99103.
Lareya, J. (1995) Sudden death, neuroleptics and psychotic agitation. Progressin Neuropsychopharmacology and Biological Psychiatry, 19, 229241.
Mehtonen, O. P., Aranko, K., Malkonen, L., et al (1991) A survey of sudden death associated with the use ofantipsychotic or antidepressantdrugs: 49 cases in Finland. Acta Psychiatrica Scandinavica, 84, 5864.
Reilly, J., Ayis, S., Ferrier, I., et al (2000) QTc interval abnormalities and psychotropic drug therapy in psychiatric patients. Lancet, 355, 10481052.
Siscovick, D., Raghunathan, T., Rautaharju, P., et al (1996) Clinically silent electrocardiographic abnormalities and risk of primary cardiac arrest among hypertensive patients. Circulation, 94, 13291333.
Thomas, S. H. L. (1994) Drugs, QT interval abnormalities and ventricular arrhythmias. Adverse Drug Reactions & Toxicological Reviews, 13, 77102.
Ungvari, G. (1980) Neuroleptic-related sudden death: proven or a mere hypothesis? Pharmakopsychiatrie, 13, 2933.
Warner, J., Barnes, T. & Henry, J. (1996) Electrocardiographic changes in patients receiving neuroleptic medication. Acta Psychiatrica Scandinavica, 93, 311313.
World Health Organization (1992) Tenth Revision of the International Classification of Diseases and Related Health Problems (ICD-10). Geneva: WHO.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The British Journal of Psychiatry
  • ISSN: 0007-1250
  • EISSN: 1472-1465
  • URL: /core/journals/the-british-journal-of-psychiatry
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 12 *
Loading metrics...

Abstract views

Total abstract views: 62 *
Loading metrics...

* Views captured on Cambridge Core between 2nd January 2018 - 27th May 2018. This data will be updated every 24 hours.

Thioridazine and sudden unexplained death in psychiatric in-patients

  • J. G. Reilly (a1), S. A. Ayis (a2), I. N. Ferrier (a1), S. J. Jones (a2) and S. H. L. Thomas (a2)...
Submit a response

eLetters

No eLetters have been published for this article.

×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *